Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 64, NWS Omaha, NE

May 24, 2016Gage County, Lancaster County, Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 24, 2016, 11:47 PM CDT for Gage County, Lancaster County, Saline County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2016, 11:47 PM CDT (04:47 UTC)
Expired
May 25, 2016, 12:15 AM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Gage County, NE, Lancaster County, NE, Saline County, NE

The radar

The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 11:47 PM CDTTSTM WND GST 602 N Beatrice, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:09 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS53 KOAX 250447
SVROAX
NEC067-109-151-250515-
/O.NEW.KOAX.SV.W.0064.160525T0447Z-160525T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1147 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SALINE COUNTY IN SOUTHEASTERN NEBRASKA...
  NORTHERN GAGE COUNTY IN SOUTHEASTERN NEBRASKA...
  SOUTHERN LANCASTER COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 1215 AM CDT

* AT 1147 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEATRICE...
  MOVING NORTH AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BEATRICE...HICKMAN...FIRTH...DE WITT...CORTLAND...PANAMA...
  CLATONIA...HALLAM...PICKRELL...ADAMS...SPRAGUE...FILLEY...
  STAGECOACH STATE RECREATION AREA...
  BLUESTEM STATE RECREATION AREA AND OLIVE CREEK STATE RECREATION
  AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 188 AND 191.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 24 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4029 9692 4035 9692 4035 9696 4064 9692
      4061 9647 4026 9648
TIME...MOT...LOC 0447Z 187DEG 31KT 4027 9679 

HAIL...0.88IN
WIND...60MPH
 
$$

MEAD
2 follow-up statements
229 
WWUS53 KOAX 250457
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1157 PM CDT TUE MAY 24 2016

NEC067-109-151-250515-
/O.CON.KOAX.SV.W.0064.000000T0000Z-160525T0515Z/
SALINE NE-GAGE NE-LANCASTER NE-
1157 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN SALINE...NORTHERN GAGE AND SOUTHERN LANCASTER
COUNTIES...

AT 1157 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PICKRELL...OR
7 MILES NORTH OF BEATRICE...MOVING NORTH AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEATRICE...HICKMAN...FIRTH...DE WITT...CORTLAND...PANAMA...
CLATONIA...HALLAM...PICKRELL...ADAMS...SPRAGUE...FILLEY...
STAGECOACH STATE RECREATION AREA...
BLUESTEM STATE RECREATION AREA AND OLIVE CREEK STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 188 AND 191.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 24 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4029 9692 4035 9692 4035 9696 4064 9692
      4061 9647 4026 9648
TIME...MOT...LOC 0457Z 186DEG 32KT 4037 9679 

HAIL...0.88IN
WIND...60MPH
 
$$

MEAD
624 
WWUS53 KOAX 250508
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1208 AM CDT WED MAY 25 2016

NEC067-109-151-250517-
/O.EXP.KOAX.SV.W.0064.000000T0000Z-160525T0515Z/
SALINE NE-GAGE NE-LANCASTER NE-
1208 AM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SALINE...NORTHERN
GAGE AND SOUTHERN LANCASTER COUNTIES WILL EXPIRE AT 1215 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4029 9692 4035 9692 4035 9696 4064 9692
      4061 9647 4026 9648
TIME...MOT...LOC 0503Z 187DEG 31KT 4037 9679 

$$

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:25 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 24, 6:25 PM CDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
625 PM CDT TUE MAY 24 2016

.SHORT TERM...(tonight through Friday)
Issued at 320 PM CDT Tue May 24 2016

Latest water vapor imagery and RAP 500mb analysis show weak
shortwave ridging overhead this afternoon behind a departing complex
now over Missouri. Southwesterly flow continues with a few
embedded weak shortwaves of interest. The first is over northeast
Colorado with another showing up across western Kansas where a few
lightning strikes have been noted.

Afternoon surface analysis shows area of low pressure over southeast
Colorado with very little in the way pressure differences across all
of Nebraska and southwest Iowa. Boundary layer moisture remains in
place with surface dewpoints fluctuating this afternoon and falling
slightly into the upper 50s across our western counties where
surface winds turned more southwesterly along a weak boundary.

Forecaster uncertainty remains high as a few waves of convection are
forecast to drift through the area as early as this evening. With
the lack of a strong forcing mechanism late this afternoon into this
evening, we continue to question some of the CAM solutions on
developing storms over the area before dark. It seems more likely
that storms that initiate across western Nebraska and parts of
Kansas would spread east/northeast across the forecast area
overnight tonight and continue into Wednesday morning. This being
said, with a primed and unstable airmass in place, cannot rule
anything out and so will continue monitor any convective
developments closely. Thunderstorms that roll through overnight
should continue into Wednesday morning and exit by afternoon.

The cycle continues as several embedded shortwaves drive through
southwesterly flow aloft and interact with several boundaries left
over from previous convection. A stronger synoptic front will
extend northeast from lee cyclone over western Kansas into
southeast Nebraska on Thursday which will be the focus for strong
thunderstorms Thursday and again on Friday. As has been the case
in the past couple days, high moisture content could lead to very
heavy rain in the stronger convection.

.LONG TERM...(Friday night through Tuesday)
Issued at 320 PM CDT Tue May 24 2016

By Friday night, a shortwave trough is forecast to extend across
western Nebraska and Kansas and slide northeast into the Missouri
River Valley by 00Z Sunday. Lee surface cyclone will also slide
east/northeast across Kansas Friday through Saturday with an
eastward extending warm front that will continue to be the
primary focus for thunderstorm development.

Shortwave ridging is expected over the area by mid day Sunday with
persistent southwesterly upper level flow into next week. Sunday
looks like our best shot at a dry forecast period with pops entering
into the picture again Sunday night as a series of shortwaves roll
northeast through the region.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Thursday)
Issued at 625 PM CDT Tue May 24 2016

Recent trends in visible satellite imagery indicate an agitated
cumulus field from west of KLNK and KBIE to near KAUH. Latest
surface observations indicate generally light winds with the best
low-level convergence nearer to the Platte river. The upshot is
that we are uncertain whether storms will arise from this
convection. The better potential appears to be after 03 or 04z
owing to increased moisture flux and isentropic ascent along the
strengthening low-level jet. As such, TEMPO groups for
thunderstorms have been included beginning at 04z for KLNK, 05z at
KOFK and 06z at KOMA. Thunderstorm activity will likely linger in
the vicinity of all TAF sites overnight. We have maintained
prevailing VFR conditions with MVFR ceilings and visibilities
around the thunderstorms.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Mead
Hazardous weather outlook, May 24, 3:34 PM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
334 PM CDT TUE MAY 24 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
334 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED STORMS ARE POSSIBLE THIS EVENING AND TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW SEVERE
STORMS WILL BE POSSIBLE...FROM LATE THIS EVENING INTO THE
OVERNIGHT HOURS. THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO THE SEVERE THREAT...A SIGNIFICANT AMOUNT OF
MOISTURE IS IN PLACE ACROSS THE REGION. THUS...ANY STORMS THAT
DEVELOP WILL PRODUCE HEAVY RAIN AND POTENTIALLY FLASH FLOODING.
THE BIGGEST THREAT FOR FLASH FLOODING WILL BE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...WITH CHANCES
FOR THUNDERSTORMS THROUGH MUCH OF THE PERIOD. SEVERE WEATHER WILL
BE POSSIBLE AT TIMES AND SOME FLOODING IS LIKELY TO OCCUR...AT
LEAST THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.

In the hours before

Special weather statement, May 24, 11:43 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT TUE MAY 24 2016

NEZ066-068-078-088>090-092-250530-
JEFFERSON NE-JOHNSON NE-GAGE NE-LANCASTER NE-SALINE NE-PAWNEE NE-
OTOE NE-
1143 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...
NORTHEASTERN JEFFERSON...WESTERN JOHNSON...NORTHERN GAGE...SOUTHERN
LANCASTER...NORTHWESTERN PAWNEE AND SOUTHWESTERN OTOE COUNTIES UNTIL
1230 AM CDT...

AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BEATRICE...MOVING NORTH AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEATRICE...WILBER...FIRTH...DE WITT...CORTLAND...PLYMOUTH...
CLATONIA...HALLAM...PICKRELL...ADAMS...FILLEY...SWANTON...
CRAB ORCHARD AND OLIVE CREEK STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 188 AND 197.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 24 AND 45.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4026 9637 4029 9709 4058 9706 4058 9643
TIME...MOT...LOC 0443Z 181DEG 55KT 4027 9677

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:22 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Pawnee23 min
May 24, 11:43 PM CDTSpecial Weather StatementOAXGage47 min
May 24, 11:55 PM CDTSpecial Weather StatementOAXPawnee50 min
May 25, 12:54 AM CDTSpecial Weather StatementOAXButler, Cass, Douglas, Sarpy, Saunders51 min
May 25, 1:13 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders16 min
May 25, 1:41 AM CDTSpecial Weather StatementOAXDouglas, Washington49 min
May 25, 2:55 AM CDTSpecial Weather StatementOAXCedar, Madison, Pierce, Stanton, Wayne50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.